A heart patient died in hospital after a graduate nurse upped the dosage of a beta-blocker thinking the prescribing doctor had made an error. The third time a similar medication error has been made by nurses in New Zealand.

When the 73-year-old man’s vital signs deteriorated about three hours later the nurse also failed to follow her hospital’s protocol, according to the report into the 2013 incident released yesterday by the Health and Disability Commissioner.

The nurse told HDC that she had been reluctant to approach the ward nurse leader about a sharp rise in the man’s early warning score (EWS) because on past occasions she had felt “unsupported” and made to feel “bewildered, embarrassed, alone and confused”. (See incident summary below)

Commissioner Anthony Hill found that the registered nurse’s actions breached the Code of Health and Disability Services Consumers’ Rights and the district health board was not at fault.

He recommended the nurse (known as RN A in the report) undertake further training on personal communication, write a letter of apology to the patient’s family (which she has since done) and recommended the Nursing Council of New Zealand undertake a competence review of the nurse.

The nurse was in a new graduate programme at the time of the medication error but had completed the necessary assessments to allow her to administer prescription drugs to patients.

The error occurred when a doctor prescribed 11.875mg metoprolol, a low dosage of the beta-blocker that RN A was unfamiliar with and a strength that was not stocked in the drug cupboard. RN A told the inquiry that she had administered a dose of 118.75mg in the past so she thought the doctor had placed the decimal in the incorrect place and, after being distracted and not checking the dosage, administered the 118.75mg dose to the patient.

An independent nursing advisor to the inquiry, Dawn Carey, said it appeared that ‘confirmation bias’ was a factor in RN A’s reasoning that the prescription was wrong and research showed that ‘confirmation bias’ was a known contributing factor in medication errors.

Carey also informed the HDC that RN A’s error was not the first time that there had been a nursing administration error with metoprolol 11.875mg leading to “significant outcomes” for patients. She said a Health Quality & Safety Commission Safety Signal for that dosage of metoprolol had been issued in 2012 after two such incidences.

But Carey said safe medication administration is a core competency that all nurses were deemed to have by registration. She said if RN A had doubts about the prescription she should have sought advice and other alternatives included withholding the metoprolol or administering the lower dose until she could confirm the correct dose.

Carey said the medication error – along with inadequate monitoring of vital signs, poor communication and documentation – meant that RN A had provided nursing care that “significantly departed from accepted standards”.

After RN A’s fixed term new graduate contract was completed the DHB advised the Nursing Council of the nurse’s role in the error and the remedial actions it had taken.

The HDC report noted that after reviewing the incident the DHB had taken actions to reduce the likelihood of such an event occurring again including no further prescribing of 11.875mg doses of metoprolol. Also a new ‘documentation’ DVD was now part of the new graduate education programme (plus regular clinical documentation audits) and all new graduate nurses were required to complete the Acute Life-Threatening Events Recognition and Treatment (ALERT) course within the first six months of employment.

RN A told HDC that “my conscience reminds me of my huge error regularly, which saddens me and emotionally takes me to [a] place of remorse and wishing I could change that whole day.”

She said in her new nursing job she works closely with an experienced RN who has supported her and guided her. And she had also completed additional training and worked withanother registered nurse to implement an electronic medication system that ensures that medication is delivered in a safe and timely manner.

 


Read or download the full HDC report here


INCIDENT SUMMARY

The 73-year-old patient (Patient B) had a complex medical history – including ischaemic cardiomyopathy (significant damage to the heart muscle) and a previous heart attack.

He had been taking a daily dose of 47.5mg of the beta-blocker metoprolol before he was admitted into hospital with shortness of breath, leg swelling, diarrhoea and vomiting, and low blood pressure.

The admission doctor (Dr C) added a ‘do not resuscitate’ (DNR) instruction onto the patients documentation saying it was medically indicated but did not record any discussions between himself and the patient over the order or the reasoning behind his decision.

Patient B was later transferred to the coronary care unit for several days to stabilise his heart rhythms and low blood pressure and then transferred to a medical ward on day five for further management of his congestive heart failure, including being prescribed a 11.875mg dose of metoprolol (half a 23.75mg tablet).

On Day 7 he was assigned to RN A who looked at the unfamiliar low dosage of metoprolol and believed the doctor must have placed the decimal in the incorrect place and had intended to write 118.75mg, which was a dose she had administered in the past.

The nurse told HDC that she meant to check the dosage with a colleague but became distracted and returned and gave the patient the 118.75mg dose (one 95mg tablet and one 23.75mg tablet) at around 9am.

She carried out other cares for the patient during the morning, including helping shower him at around 10.30, and there was no indication he was “feeling anything but tired”.

At around noon she returned to take his observations and noted he looked ‘tired and listless’ and found his vital signs had deteriorated, including a significant drop in blood pressure, with him now scoring a 4 on the early warning sign (EWS) chart*.

She contacted the busy ward doctors about the patient’s deterioration. They do not recall her sharing the man’s high EWS score and had different recollections of the advice they gave her.

The nurse did not document her observations or discussions with the two doctors, did not inform the ward nurse leader of the EWS score, did visit the patient regularly but ‘overlooked’ the EWS protocol requirements for half hourly vital signs monitoring until he rang his call bell at about 2pm and told a health assistant he was feeling short of breath.

She then contacted a ward doctor requesting a review of the patient. Medical staff reviewed the patient’s chart and discovered that RN A had provided an incorrect dose of metoprolol.

Following the error being identified the patient was transferred to the coronary care unit where attempts were made to remedy his low blood pressure but he continued to deteriorate and died just before midnight.


FINDINGS for RN A

  • Failing to provide to correct dosage of metoprolol
  • Failing to notify the ward nurse of the patient’s EWS score of 4
  • Failing to repeat observations following the EWS score of 4.

{Breach of Right 4(1) of the Code of Health and Disability Services Consumers’ Rights by not providing services to a patient with “reasonable care and skill”.}

  • Failing to record patient’s deterioration in health
  • Failing to document discussions with other medical professionals
  • Failing to document medication error once identified.

{Breach of Right 4(2) of the Code of Health and Disability Services Consumers’ Rights by not providing services in accordance with professional standards.}

FINDINGS for Dr C

The Commissioner also recorded an “adverse comment” against Dr C saying he was unable to determine ‘what if anything’ the doctor had discussed with the patient about the DNR instruction at the time of his admission. Hill said he was ‘critical’ of the doctor not documenting any discussions he had with the patient and also ‘critical’ that Dr C had failed to record the reasons behind his decision, both of which the DHB’s policy says should be done.


*The DHB’s EWS policy outlines that patients with an EWS score amounting to 1 or more requires the registered nurse performing the calculation to notify the ward nurse. Any patient with an EWS of 2 should also be reviewed by medical staff within one hour, with observations repeated by the nurse every 30 minutes, and any EWS of 3 or greater should result in a review by medical staff within 30 minutes, with observations repeated by the nurse within 30 minutes.

 

Advertisement

LEAVE A REPLY

Please enter your comment!
Please enter your name here